THE BLOG

Why the FDA's New Warning Labels for Popular Antibiotics Matter

Though the FDA's ruling comes too late for me and for many of my fellow floxies, we are victorious nonetheless; we have been heard. And if our voices successfully prevent even one other person from experiencing the life-altering effects of these drugs, then we will not have suffered in vain.
05/13/2016 02:48pm ET | Updated May 14, 2017
This post was published on the now-closed HuffPost Contributor platform. Contributors control their own work and posted freely to our site. If you need to flag this entry as abusive, send us an email.

On October 11, 2014, just before my 28th birthday, I was jolted awake in the middle of the night by the sensation that bees were stinging me from head to toe. Tingling sensations crept all over my body; phantom pins and needles pricked and burned my hands and feet; roving numbness caused me to lose sensation in one finger, then one toe, then one earlobe; and what felt like icy water slid up and down my limbs. When I tried to get out of bed, my legs would not support my weight, and I crumpled onto the floor. As I hoisted myself back into bed, all of my joints popped and crunched with the exertion, random stabbing pains sliced through my neck and shoulders, and my muscles -- all of my muscles -- in my jaw, my abdomen, my feet, were aching as though I had the flu. Once lying still again, I noticed that, one by one, my muscles were twitching -- first in my right toe, then in my cheek, then my left eye.

As I lay there in the dark, my mind whirling to comprehend what was happening, I thought about the past few days, attempting to pinpoint a cause. The only thing I had done differently was take the prescribed dose of antibiotic Ciprofloxacin (in the fluoroquinolone family) for what my doctor's vacation stand-in suspected to be a UTI based on symptoms and white cells in the urine -- I later found out that no culture was actually done.

At first, the idea of an antibiotic being responsible for the bizarre symptoms I was experiencing seemed laughable. But as I lay in bed after only three days on the drug, my whole body in revolt, I reached for my phone in search of answers. The phone itself seemed to weigh a hundred pounds, and my wrist gave out upon trying to lift it. I finally managed to situate it in such a way that allowed my aching fingers to type "adverse reaction to Cipro" in the search bar.

What popped up was terrifying.

Countless stories of previously healthy people who had been permanently disabled, ended up in wheel chairs, experienced chronic pain, lost their cognitive abilities, developed psychiatric problems -- all from an antibiotic prescribed (in most cases) for minor infections -- filled my iPhone's tiny screen.

How is this possible? I thought. The reactions seemed so unrelated and so numerous, affecting virtually every system of the body. The one thing they all had in common was that they were utterly devastating. From an antibiotic?

The disbelief quickly dissolved into the panicked realization that what I was experiencing may only be the beginning. I called my doctor's emergency number, and the on-call physician told me to stop the medication and come in first thing in the morning.

This was the beginning of my journey as a "Floxie," the nickname given to those suffering from what the FDA now calls Fluoroquinolone Associated Disability or FQAD.

I was diagnosed with the following conditions: widespread muscle deterioration; body-wide tendon damage (which put me at risk for rupture); damage to my peripheral nervous system resulting in neuropathy (which caused chronic pain, extreme weakness, and severely limited mobility); and damage to my central nervous system resulting in chronic migraine and impaired GABA function.

For the first few months after being "floxed," I was almost completely bed-ridden. I could barely walk from my bedroom to my bathroom, and I often needed help dressing and undressing, cutting food, washing my hair, and lifting anything heavier than a leaf of paper. My teaching job found long-term substitutes for my classes, and I was out of work until December, when I went back to work VERY part time (only one class). Being around my students again brightened my outlook immeasurably, but cutting so far back on work had drastic financial consequences, as my husband (also a teacher) and I were still paying rent, heat, etc. We have since moved out of our apartment and back in with my family while we get back on our feet.

The rest of the healing process has been up and down, learning by trial and sometimes-disastrous-error what helps and what hurts (if you would like to read these details of my story, learn more about the condition, or read about what has helped me cope, please visit my more in-depth post on the Floxie Hope website). I am now teaching full time again, and while my "good days" once meant brushing my own hair, they now entail climbing mountains -- literally. But chronic migraine, unpredictable flares of pain, fatigue, and mobility issues, and an inability to tolerate even "minor substances" like over-the-counter painkillers, caffeine, or alcohol, are a part of my daily life -- and I am one of the very lucky ones.

Fluoroquinolone antibiotics can and do save lives. They were developed to treat serious illnesses like Anthrax and antibiotic-resistant pneumonia. And in cases like those, risking lifelong disability is likely worth it. However, according to the CDC, this class of antibiotics is the fourth most popular in the US, given to 33 million Americans in the year 2013 alone, frequently for minor infections like those of the sinuses and urinary tract.

I, along with countless others, contacted the FDA, hoping they would hear our plea: These antibiotics are too dangerous to be given as first-line treatment for minor infections (especially when neither doctors nor patients are fully aware of the risks). My neurologist likened Ciprofloxacin being prescribed for my suspected UTI to "killing a fly with an uzi."

Finally, the FDA has agreed; it announced Thursday that it will require stronger warning labels on Fluoroquinolones so that both doctors and patients can make better, more informed decisions.

Though the FDA's ruling comes too late for me and for many of my fellow floxies, we are victorious nonetheless; we have been heard. And if our voices successfully prevent even one other person from experiencing the life-altering effects of these drugs, then we will not have suffered in vain.